Wyoming, 2022High Wind in Wyoming, January 3 to 4, 2022
January 3 to 4, 2022 · NWS RIW · 5 events in 5 counties and zones
A fast-moving Pacific cold front brought high wind to the prone portions of central Wyoming. The highest wind speed reported was 70 mph along the south side of Casper.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving Pacific cold front brought high wind to the prone portions of central Wyoming. The highest wind speed reported was 70 mph along the south side of Casper. Wind gusts of 58 mph were also reported in Johnson, Sweetwater, and Fremont counties. The high wind resulted in difficult travel conditions, including some roads being closed to high-profile vehicles for a time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 3, 5:29 PM MST, 7 minutes earlier.
Area forecast discussion, Jan 3, 5:29 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
529 PM MST Mon Jan 3 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 318 PM MST Mon Jan 3 2022
The ridge of high pressure that has brought relatively benign
weather to the area this past weekend will move to the east this
evening, allowing the first in a series of shortwave troughs to
slide through the area riding a very strong northwesterly jet
stream.
An active period of winter weather begins late this evening.
High-resolution models continue to show a first round of fairly
intense snow showers starting in the western Wyoming mountain
ranges between 8pm and midnight. A quick 2 to 4 inches overnight
is likely for valleys, with 5 to 8 inches for the passes and
higher terrain. Winter Weather Advisories cover the period with
the highest snowfall rates and accumulations. Mid-level flow will
be west-southwesterly during this first wave, so west and
southwest aspects will be favored for the best orographics, and
totals there could be slightly higher.
Winds will increase notably overnight, especially in the terrain
and for basins east of the Divide. Portions of the High Wind
Watches covering Tuesday have been upgraded to High Wind
Warnings, as gusts 50 to 65 mph are likely. The strong winds
persist through the day, with late morning through mid-afternoon
looking to have the highest gusts.
Snow tapers off after sunrise (around 8 AM) Tuesday, but isolated
terrain-locked showers are likely to continue throughout the day.
.LONG TERM...(Wednesday through Monday)
Issued at 318 PM MST Mon Jan 3 2022
A second weather system moves into the region after sunset on
Tuesday, bringing a return of snow and wind. This shortwave is
slightly stronger, with a more robust inflow of Pacific moisture.
A new set of Winter Storm Watches cover the areas that have
higher confidence of seeing significant snow and wind with this
second weather system. In additional to another hearty round of
snow for the west, basins east of the Divide are likely to see
accumulations of 1 to 4 inches by Wednesday evening. The pressure
gradient on Wednesday is tightest over southern Wyoming, and
during the daytime hours the I-80 corridor could be quite nasty,
with wind gusts of 50 to 60 mph and enough snow blowing around to
reduce visibility significantly. High Wind Watches remain in
effect here. Cold air pushes in from the north for locations east
of the Divide, causing Wednesday and Thursday to be much colder.
The bulk of the mesoscale frontal forcing will move out of the
region late Wednesday night; however, continued moist upslope
orographic flow will lead to more western mountain snow. The ECMWF
model shows a brief break between the second and third round of
moisture, but the GFS is more continuous with western mountain
snowfall. For now, have focused forecasting and messaging efforts
on the first two systems, but for those in western Wyoming, know
that snow is likely to persist into the weekend. Have stuck with
model consensus guidance Thursday onward. After a moisture-starved
trough moves through on Saturday, the pattern may finally change
and become more quiet as a fairly high-amplitude ridge builds over
the western CONUS.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday)
Issued at 515 PM Mon Jan 3 2022
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will occur through the period. Gusty wind will be
common at KCOD and KCPR tonight and Tuesday. Areas of LLWS will
occur along the east slopes of the mountains.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR conditions will occur this evening. Then snow will develop after
07Z and increase in coverage by 12Z. MVFR to IFR conditions are
expected by 10Z, through at least 18Z, then gradual improving
conditions through 00Z Wed. Gusty wind will occur at KRKS after 11Z
through 00Z Wed.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 318 PM MST Mon Jan 3 2022
An active period of winter weather begins this evening, lasting
through much of the week. Three main weather systems impact the
region, with this first wave bringing snow to western Wyoming,
and wind to southern and central portions of the state. Several
inches of low elevations are likely in the west, while daytime
wind gusts in southern Lincoln, Sweetwater, and Natrona county
will likely be in the 50 to 65 mph range Tuesday and Wednesday.
Snow becomes scattered in nature Tuesday afternoon, but Tuesday
night into Wednesday brings a quick return of widespread snow and
wind, with basins east of the Divide this time seeing a good
opportunity for light snow. Wednesday and Thursday will be cold
east of the Divide, as strong and gusty north winds usher in
arctic air. Western mountain snow continues for the second half of
the week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Tuesday night through Wednesday
evening for WYZ027>030.
High Wind Warning from 2 AM to 5 PM MST Tuesday for WYZ019-020.
Winter Weather Advisory from 8 PM this evening to 11 AM MST
Tuesday for WYZ001-012>014-023>025.
Winter Storm Watch from Tuesday afternoon through Wednesday
evening for WYZ012-013-023>025.
&&
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Swanson/AR
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Jan 3, 3:49 PM MST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
349 PM MST Mon Jan 3 2022
WYZ001>020-022>030-042300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
349 PM MST Mon Jan 3 2022
...Winter Weather Headlines are in effect for western Wyoming
Tonight through Wednesday Evening...
...High Wind Headlines are in effect for central Wyoming Tonight
through Tuesday Evening and for southern Wyoming Wednesday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
Several inches of snow are expected to begin for western
mountains and valleys tonight. Snow showers could be intense with
high snowfall rates and low visibility. Please see the Winter
Weather Advisories for details.
Strong westerly winds will likely gust 50 to 65 mph from the
Green Mountains through Natrona County tonight. Please see the High
Wind Warnings for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Snow continuing over the far west, tapering off in the
afternoon. A chance of light snow in northern Wyoming Tuesday.
Strong winds continue in central Wyoming.
Tuesday Night into Wednesday...Significant snow possible over the
west with accumulating snow potential east of the Divide
Wednesday. High winds possible across southern Lincoln and
Sweetwater Counties.
Thursday and Friday...Significant snow is likely at times over
the western portion of the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts.
In the hours before
Special weather statement, Jan 3, 2:23 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
223 PM MST Mon Jan 3 2022
WYZ003-040900-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
223 PM MST Mon Jan 3 2022
...Strong Winds Today and Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West winds 20 to 30 mph with gusts to 40 to 50 mph.
Occasional gusts to 60 mph are possible in the vicinity of
Clark.
* WHERE...Cody Foothills, especially in the vicinity of Clark.
* WHEN...Through Tonight.
* ADDITIONAL DETAILS...Be prepared for sudden wind gusts on area
roads. Lightweight and high profile vehicles will be at risk to
blow over.
WYZ019-020-040900-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
223 PM MST Mon Jan 3 2022
...Strong Winds Today and Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West winds 25 to 35 mph with gusts to 45 to 55 mph. Gusts
of 60 to 65 mph will be possible across higher peaks in the
mountains and along Outer Drive (Wyoming Boulevard) on the
south side of Casper.
* WHERE...Green Mountain and Rattlesnake Ranges and lower
elevations of Natrona County, particularly the Beaver Rim to
Casper corridor.
* WHEN...Through Tonight.
* ADDITIONAL DETAILS...Be prepared for sudden wind gusts on area
roads. Lightweight and high profile vehicles will be at risk to
blow over.
High Wind, Natrona County Lower Elevations
- When
- January 3, 5:36 PM MST to January 4, 8:36 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High wind was reported along the south side of Casper. Wind gusts of 70 and 68 mph were reported along Wyoming Boulevard and Hat Six Road, respectively.
High Wind, Northeast Johnson County
- When
- January 3, 11:45 PM MST to January 4, 4:34 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High wind occurred across much of northern Johnson County. The peak reported wind gust was 69 mph at the Johnson County Airport.
High Wind, Lander Foothills
- When
- January 4, 3:33 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The ASOS at Hunt Field in Lander recorded a wind gust of 58 mph.
High Wind, Wind River Mountains East
- When
- January 4, 4:02 AM MST to 4:18 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The wind sensor at Red Canyon along Wyoming Highway 28 reported maximum wind gusts of 80 mph.
High Wind, East Sweetwater County
- When
- January 4, 8:05 AM MST to 8:44 AM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A maximum wind gust of 63 mph was reported by the ASOS at Southwest Wyoming Regional Airport. A separate 63 mph wind gust was reported at the Snow Springs RAWS site southeast of Rock Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in South Carolina, January 3, 20221 death · 53 kt wind · 27 events
- Tornadoes and Flash Flooding in North Carolina, January 3, 2022$1.6 million · EF1 · 22 events
- High Wind in North Carolina, January 3, 2022$200,000 · 60 kt wind · 2 events
- Winter Storm and Strong Wind in North Carolina, January 3, 2022$50,000 · 4 events
- Winter Storm in Virginia, January 3, 2022$16,000 · 24 events
- Winter Storm and Winter Weather in Virginia, January 3, 202228 events
- Winter Storm in Idaho, January 3 to 6, 2022$15,000 · 15 events
- Winter Weather in Virginia, January 3, 202220 events
- Winter Storm and Winter Weather in Maryland, January 3, 202214 events
- High Wind in Nevada, January 3 to 4, 202279 kt wind · 13 events
- High Wind in Wyoming, January 3 to 4, 202271 kt wind · 12 events
- Winter Storm and Winter Weather in New Jersey, January 3, 202211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003423, 1003428, 1003432, 1003430, 1003425.